Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 1, NWS Morristown, TN

February 11, 2009Blount County, Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this tornado warning at Feb 11, 2009, 4:19 PM EST for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 4:19 PM EST (21:19 UTC)
Expired
Feb 11, 2009, 4:45 PM EST
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 4:30 PM ESTTSTM WND DMGGreenback, TNNUMEROUS TREES AND POWERLINES DOWN AROUND GREEBACK. REPORTED BY LOUDON CO. HWY DEPT.
Feb 11, 4:30 PM ESTTSTM WND DMGVonore, TNNUMEROUS TREES DOWN IN NORTHEAST MONROE COUNTY. FROM LAKESIDE TO VONORE TO UNION GROVE. REPORTED BY MONROE CO. HWY DEPT.
Feb 11, 4:35 PM ESTTSTM WND DMGMaryville, TNNUMEROUS TREES AND POWER LINES DOWN FROM MARYVILLE THROUGH THE SOUTHERN HALF OF THE COUNTY. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 1:59 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 112119
TORMRX
TNC009-105-123-112145-
/O.NEW.KMRX.TO.W.0001.090211T2119Z-090211T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF MARYVILLE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EST

* AT 418 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES
  SOUTHWEST OF MARYVILLE...OR 6 MILES NORTHEAST OF MADISONVILLE...
  MOVING EAST AT 55 MPH.

* THE TORNADO WILL BE NEAR...
  MARYVILLE BY 440 PM EST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING
FOR CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EST WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3580 8389 3558 8382 3553 8436 3567 8430
TIME...MOT...LOC 2119Z 253DEG 49KT 3560 8428

$$

DGS
1 follow-up statement
000 
WWUS54 KMRX 112136
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EST WED FEB 11 2009

TNC105-123-112145-
/O.CAN.KMRX.TO.W.0001.000000T0000Z-090211T2145Z/
LOUDON TN-MONROE TN-
435 PM EST WED FEB 11 2009

...THE TORNADO WARNING FOR NORTHERN MONROE AND LOUDON COUNTIES IS
CANCELLED...

THE STORM HAS MOVED OUT OF THESE COUNTIES.

LAT...LON 3560 8410 3572 8410 3580 8389 3558 8382
TIME...MOT...LOC 2135Z 255DEG 53KT 3570 8396

$$

TNC009-112145-
/O.CON.KMRX.TO.W.0001.000000T0000Z-090211T2145Z/
BLOUNT TN-
435 PM EST WED FEB 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EST FOR BLOUNT
COUNTY...

AT 432 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO...LOCATED NEAR CLOVER HILL...OR NEAR 
MARYVILLE...MOVING EAST AT 60 MPH.

LAT...LON 3560 8410 3572 8410 3580 8389 3558 8382
TIME...MOT...LOC 2135Z 255DEG 53KT 3570 8396

$$

GM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 11, 2:51 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 11, 2:51 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST WED FEB 11 2009

.SHORT TERM (TONIGHT AND THURSDAY)...SQUALL LINE WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND INTO THE EVENING. AHEAD OF THE
LINE...GRADIENT WINDS ARE GENERALLY 20 TO 30 MPH WITH GUSTS TO 40 IN
THE VALLEY...WITH GUSTS IN THE HIGHER ELEVATIONS APPROACHING 70 MPH.
SEVERE POTENTIAL REMAINS FOR THE ENTIRE AREA AS CONVECTION WILL MIS
HIGHER WINDS ALOFT TO THE SURFACE...WITH SOME TORNADO POTENTIAL IN
SOUTHERN AREAS WHERE SURFACE DEWPOINTS ARE HIGHER AND WINDS ARE
BACKED. TIMING THE LINE TAKES IT TO OUR EASTERN BORDER AROUND 01Z.
WILL END POPS AT MIDNIGHT. BEHIND THE SQUALL LINE...WINDS WILL SHIFT
TO THE WEST...AND SHOULD DECREASE GRADUALLY. THE HIGH WIND WARNING
FOR THE PLATEAU WILL BE DOWNGRADED TO AN ADVISORY OVERNIGHT...WHILE
THE WARNING FOR THE MOUNTAINS WILL BE MAINTAINED. THE WIND ADVISORY
FOR THE VALLEY WILL BE MAINTAINED. MODELS INDICATE CLEARING SKIES
LATE TONIGHT AS THE UPPER TROUGH MOVES EAST...AND WE SHOULD BE CLEAR
BY DAYBREAK THURSDAY.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...SURFACE HIGH WILL
EXIT THE AREA ON FRIDAY WITH A LOW PRESSURE SYSTEM REACHING IN FOR
FRIDAY NIGHT.  WIDESPREAD PRECIP WILL SLIDE THROUGH AS THE SYSTEM
MOVES ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY MORNING.  A FEW
SHOWERS MAY LINGER INTO SATURDAY EVENING...MAINLY OVER NORTHERN
LOCATIONS AND EASTERN MOUNTAINS.  A WEAK SHORT WAVE SLIDES THROUGH
TO OUR NORTH SUNDAY NIGHT FOR A FEW CLOUDS POSSIBLE ACROSS THE
NORTHERN AREAS.  HIGH PRESSURE BUILDS IN FOR MONDAY AND
TUESDAY...ANOTHER SYSTEM PUSHES IN TUESDAY NIGHT AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  41  62  37  61  42 /  10   0   0  20  60
KNOXVILLE AIRPORT, TN    40  58  34  60  42 /  20   0   0  10  60
OAK RIDGE, TN            39  58  34  60  42 /  10   0   0  10  60
TRI CITIES AIRPORT, TN   40  56  32  58  38 /  80   0   0  10  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS/MJB
Hazardous weather outlook, Feb 11, 5:00 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED FEB 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT...
...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY...

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS
ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY
TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO
60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON
OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND
A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH.

A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS
COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

GH

In the hours before

Local storm report, Feb 11, 3:57 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
02/11/2009                   SCOTT              TN   LAW ENFORCEMENT

            TREES DOWN IN ONEIDA AND COUNTYWIDE.

&&

GRC
Local storm report, Feb 11, 4:02 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SODDY-DAISY             35.26N 85.17W
02/11/2009                   HAMILTON           TN   LAW ENFORCEMENT

            FEW TREES DOWN IN SODDY DAISY. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
02/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN KINGSTON AND COUNTY WIDE. REPORTED
            BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:09 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
02/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN OAK RIDGE AND COUNTY WIDE.
            REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:13 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
02/11/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

GRC
Local storm report, Feb 11, 4:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     KINGSTON                35.87N 84.51W
02/11/2009  E0 MPH           ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KINGSTON. RPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:18 PM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie72 min
Feb 11, 2:59 PM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea61 min
Feb 11, 3:11 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott34 min
Feb 11, 3:16 PM ESTSevere Thunderstorm WarningMRXRoane44 min
Feb 11, 3:35 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell40 min
Feb 11, 3:44 PM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Monroe, Polk55 min
Feb 11, 3:45 PM ESTSevere Thunderstorm WarningMRXBlount, Claiborne, Grainger, Knox, Union60 min
Feb 11, 3:56 PM ESTSevere Thunderstorm WarningMRXRoane19 min
Feb 11, 4:26 PM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier64 min
Feb 11, 4:26 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk64 min
Feb 11, 4:31 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins59 min
Feb 11, 4:48 PM ESTSevere Thunderstorm WarningMRXGrainger27 min
Feb 11, 4:53 PM ESTSevere Thunderstorm WarningMRXCocke, Greene57 min
Feb 11, 5:26 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Unicoi, Washington64 min
Feb 11, 5:55 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson65 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.